Advertisement

Number Theoretic Applications of Polynomials with Rational Coefficients Defined by Extremality Conditions

  • G. V. Chudnovsky
Part of the Progress in Mathematics book series (PM, volume 35)

Abstract

It is well known that classes of polynomials in one variable defined by various extremality conditions play an extremely important role in complex analysis. Among these classes we find orthogonal polynomials (especially classical orthogonal polynomials expressed as hypergeometric polynomials) and polynomials least deviating from zero on a given continuum (Chebicheff polynomials). Orthogonal polynomials of the first and second kind appear as denominators and numerators of the Padé approximations to functions of classical analysis and satisfy familiar three-term linear recurrences. These polynomials were used repeatedly to study diophantine approximations of values of functions of classical analysis, especially exponential and logarithmic functions at rational points x = p/q [1], [2], [3], [4], [5]. The methods of Padé approximation in diophantine approximations are quite powerful and convenient to use, since they replace the problem of rational approximations to numbers with the approximations of functions. There are, however, arithmetic restrictions on rational approximations to functions if they are to be used for diophantine approximations. The main restriction on polynomials here is to have rational integer coefficients or rational coefficients with a controllable denominator. Such arithmetic restrictions transform a typical problem of classical analysis into an unusual mixture of arithmetic and analytic difficulties. For example, recurrences defining orthogonal polynomials must be of a special type to guarantee that their solutions will have hounded denominators. In this paper we consider various classes of polynomials generated by imposing arithmetic restrictions on classical approximation theory problems (orthogonal or Chebicheff polynomials).

Keywords

Orthogonal Polynomial Rational Approximation Singular Integral Equation Algebraic Number Monodromy Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [1]
    L. V. Ahlfors, Conformal invariants, McGraw-Hill, 1973.Google Scholar
  2. [2]
    A. O. Gelfond, L. G. Schnirelman, Uspekhi Math., Nauk, No. 2, (1936) (Russian).Google Scholar
  3. [3]
    A. O. Gelfond, Comment “On determining the number of primes not exceeding the given values” and “On primes” in P. L. Chebicheff, Complete Works, v. 1., Academy, Moscow, 1946, 2nd printing (Russian).Google Scholar
  4. [4]
    Le Baron O. Ferguson, Approximation by polynomials with integral coefficients, Mathematical surveys #17, American Mathematical Society, Providence, 1980.Google Scholar
  5. [5]
    R. M. Trigub, Metric questions of the theory of functions and mappings, No. 2., pp. 267–333, Naukova Dumka Publishing House, Kiev, 1971 ( Russian).Google Scholar
  6. [6]
    A. E. Ingham, The distribution of prime numbers, Cambridge Tracts, #30, Cambridge Univ. Press, 1932.Google Scholar
  7. [7]
    M. Fekete, C. R. Acad. Sci. Paris. 1923, 17.Google Scholar
  8. [8]
    A. O. Celfond, Uspekhi Math. Nauk. 10 (1955), No. 1, 41–56 (Russian).Google Scholar
  9. [9]
    E. Aparicio, Revista Matematica Hispano-Americana, 4 Serie, t. XXXVIII, No. 6, 259–70 Madrid, 1978.Google Scholar
  10. [10]
    E. Aparicio, Revista de la Universidad de Santader, Numero 2, Parte 1 (1979), 289–91.Google Scholar
  11. [11]
    E. Aparicio, Revista Matematica Hispano-Americana, 4 Serie, v. XXXVI (1976), 105–24.Google Scholar
  12. [12]
    A. Selberg, Norsk Mathematisk Tidsskrift, 26 (1944), 71–78.MathSciNetzbMATHGoogle Scholar
  13. [13]
    G. Szegö, Orthogonal polynomials, American Mathematical Society Colloquium Publication #23, Providence, Rhode Island, 1939.Google Scholar
  14. [14]
    L. Hulthén, Arkiv for Mat. Astron. Fysik, 26A, Hafte 3, No. 11 (1938), 1–106.Google Scholar
  15. [15]
    D. V. Chudnovsky, G. V. Chudnovsky, Letters Nuovo Cimento, 19, No. 8 (1977), 300–02.CrossRefGoogle Scholar
  16. [16]
    J. Nuttall, Bifurcation phenomena in mathematical physics and related topics,D. Reidel Publishing Company, Boston, 1980, 185202.Google Scholar
  17. [17]
    N. I. Muskhelishvili, Singular integral equations, P. Noordhoff, N. V. Groningen, Holland, 1953.Google Scholar
  18. [18]
    W. J. LeVeque, Topics in number theory, v. 1, Addison-Wesley, 1956.Google Scholar
  19. [19]
    J. J. Sylvester, Messenger. Math. (2), 21 (1891), p. 120.Google Scholar
  20. [20]
    E. Landau, Sitz. Akad. Wissen. Wien, Math-Nat. Klasse, bd. CXVII, Abt. Ha, 1908.Google Scholar
  21. [21]
    M. Nair, The American Mathematical Monthly, 89, No. 2, (1982), 126–29.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    M. Nair, J. London Math. Soc. (2), 25 (1982), 385–91.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    H. G. Diamond, K. S. McCurley, Lecture Notes Math., v. 899, Springer, 1981, 239–53.Google Scholar
  24. [24]
    D. G. Cantor, J. Reine Angew. Math., 316 (1980), 160–207.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1983

Authors and Affiliations

  • G. V. Chudnovsky
    • 1
  1. 1.Mathematics DepartmentColumbia UniversityNew YorkUSA

Personalised recommendations